Wisconsin, 2010

Damaging Winds and Lightning Strikes in Wisconsin, May 25 to 26, 2010

May 25 to 26, 2010 · NWS MKX · 6 events in 4 counties and zones

A weakly sheared environment with modest CAPE values and high precipitable water values lead to periods of slow-moving, yet relatively strong, thunderstorms to slowly drift southward over parts of south-central and southeast Wisconsin between the morning of 25 May and through the evening of 26 May. Main hazards with these storms were severe wind gusts and high rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weakly sheared environment with modest CAPE values and high precipitable water values lead to periods of slow-moving, yet relatively strong, thunderstorms to slowly drift southward over parts of south-central and southeast Wisconsin between the morning of 25 May and through the evening of 26 May. Main hazards with these storms were severe wind gusts and high rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 25, 2:49 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, May 25, 2:49 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
349 AM CDT TUE MAY 25 2010

FORECAST FOCUS ON PRECIPITATION CHANCES THROUGH WEDNESDAY NIGHT.

LATEST WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED A NEGATIVELY
TILTED UPPER TROUGH OVER THE NORTHERN PLAINS...WITH AN UPPER LEVEL
HIGH OVER SOUTHEAST ONTARIO CANADA. A WEAK VORTICITY MAXIMUM WAS
LOCATED OVER INDIANA...SHIFTING WESTWARD AROUND THE UPPER HIGH.
THIS FEATURE WAS HELPING GENERATE ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN ILLINOIS...WITH A FEW INTO SOUTHERN
WISCONSIN. AN OUTFLOW BOUNDARY WAS ALSO FOUND ACROSS SOUTHEAST
MINNESOTA AND NORTHERN IOWA...SHIFTING TO THE EAST.

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE
MEDIUM.

WEBCAMS NEAR THE LAKE...MAINLY NORTH OF MILWAUKEE...SHOWED A GOOD
AMOUNT OF FOG NEAR THE WATERS. THIS IS EXPECTED TO CONTINUE
THROUGH AT LEAST MID MORNING...WITH WEAK WINDS AND INVERSION NEAR
THE SHORE. DRIER AIR FROM THE EAST SHOULD HELP MIX THE FOG OUT
GRADUALLY LATER TODAY.

VORTICITY MAXIMUM EXPECTED TO SHIFT NORTHWEST THROUGH THE
AREA...WITH THE WESTERN PORTIONS OF THE AREA WITHIN THE
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION. THIS FEATURE MAY
CONTINUE TO BRING LIGHT SHOWERS OR THUNDERSTORMS TO THIS AREA THIS
MORNING...WITH AREA RUC FORECAST SOUNDINGS SHOWING 1000 TO 1500
J/KG OF ELEVATED CAPE AND WEAK SHEAR. ALSO...OUTFLOW BOUNDARY TO
THE WEST MAY CONTINUE TO SHIFT EAST INTO THE WESTERN COUNTIES
LATER THIS MORNING INTO THIS AFTERNOON...AND MAY SERVE AS A
TRIGGER FOR MORE SHOWERS AND STORMS. FORECAST SOUNDINGS FROM THE
RUC SHOW THE CIN MIXING OUT WITH DAYTIME HEATING...WITH MEAN LAYER
CAPES OVER 2000 J/KG WITH CONTINUED WEAK SHEAR.

COLD FRONT THEN SLOWLY SHIFTS EAST TONIGHT...THEN ACROSS THE AREA
WEDNESDAY INTO WEDNESDAY EVENING. THE FRONT WILL INTERACT WITH
LITTLE TO NO CIN AND UNDER 1000 J/KG MEAN LAYER CAPES TO BRING
INCREASING CHANCES FOR SHOWERS AND STORMS. SHEAR REMAINS WEAK.
SLOW MOVEMENT OF THE STORMS TODAY THROUGH WEDNESDAY NIGHT MAY
BRING LOCALLY HEAVY RAINFALL...WITH PRECIPITABLE WATER VALUES
AROUND 1.50 INCHES.

WARM AND HUMID CONDITIONS WILL CONTINUE TODAY AND WEDNESDAY AWAY
FROM LAKE MICHIGAN...WITH ONSHORE WINDS BRINGING 70S NEAR THE
SHORE. WENT A BIT COOLER THAN PAST FEW DAYS...WITH SOME CLOUDS
FROM SHOWER AND STORM ACTIVITY POSSIBLY KEEPING TEMPERATURES DOWN
AT TIMES.

.LONG TERM...THURSDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM.

FOLLOWED HPC GUIDANCE WITH BLEND OF ECMWF AND ITS ENSEMBLES FOR
THIS PERIOD. HIGH PRESSURE RIDGE BUILDS INTO THE REGION THURSDAY
THROUGH SATURDAY. THIS FEATURE WILL BRING COOLER AND LESS HUMID
CONDITIONS TO THE AREA. ONSHORE WINDS NEAR THE LAKE WILL BRING
EVEN COOLER TEMPERATURES THERE. A PASSING COLD FRONT MAY BRING THE
NEXT CHANCE OF SHOWERS AND STORMS SUNDAY NIGHT.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. A COUPLE
OF CONCERNS HOWEVER. MOIST FLOW OVER THE COLD WATERS OF LAKE
MICHIGAN HAS LEAD TO SOME FOG FROM TIME TO TIME OVER THE PAST
COUPLE OF DAYS. SOME CONCERN A LITTLE FOG COULD SNEAK INTO KMKE
BEFORE 14Z THIS MORNING. HOWEVER...DRIER AIR ADVECTING IN FROM THE
EAST WILL LOWER THAT THREAT. SCT TO BKN CU EXPECTED AGAIN TODAY.
AN INCREASED CHANCE...COMPARED TO THE PREVIOUS FEW DAYS...WE COULD
SEE A THUNDERSTORM DEVELOP AS A WEAK UPPER LEVEL SHORT WAVE
ROTATES IN AND A SFC COLD FRONT OUT WEST APPROACHES. THE BEST
CHANCE WOULD BE FROM KMSN ON WEST.

&&

.MARINE...SOME FOG MAY STILL BE FLOATING AROUND TODAY...THOUGH THE
DENSE FOG DOESN/T SEEM LIKELY. DRIER AIR ARRIVING FROM THE EAST IS
LOWERING THE THREAT FOR ANY WIDESPREAD DENSE FOG.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LMZ643-644.

&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...05/DAVIS
Hazardous weather outlook, May 25, 2:42 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CDT TUE MAY 25 2010

WIZ046-047-051-052-056>060-062>072-260845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
342 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE...MAINLY WEST OF A FOND DU LAC TO LAKE
GENEVA LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...BECOMING LIKELY FROM MADISON TO POINTS WEST OF MADISON
WEDNESDAY AFTERNOON.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-260845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
342 AM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MARINE DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS
MORNING FOR AREAS NORTH OF MILWAUKEE. A LIGHTER FOG WILL CONTINUE
FROM MILWAUKEE ON SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
AND AGAIN SUNDAY NIGHT.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, May 25, 7:23 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
823 AM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             SUN PRAIRIE             43.18N 89.23W
05/25/2010  M0.25 INCH       DANE               WI   LAW ENFORCEMENT

            PEA SIZE HAIL

&&

FRANKS
Special weather statement, May 25, 7:25 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
825 AM CDT TUE MAY 25 2010

WIZ057-063-251415-
COLUMBIA-DANE-
825 AM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM MOVING ACROSS DANE COUNTY AND HEADED TOWARD
SOUTHERN COLUMBIA COUNTY...

AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUN PRAIRIE...MOVING NORTHWEST AT 10 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TOKEN CREEK...        WINDSOR...            WAUNAKEE...
  DE FOREST...          MORRISONVILLE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DDV

The radar

The Milwaukee radar (KMKX), 85 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Dane

When
May 25, 7:45 AM CST
Where
Dane County, 2 mi W of Madison Morey Arpt
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.120, -89.570

Lightning struck a house and caused a fire.

Thunderstorm Wind, Green

When
May 25, 2:28 PM CST
Where
Green County, Albany
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.700, -89.430

Powerful thunderstorm winds gusts to an estimated 65 mph downed several trees. Not related to this wind event, but in the Juda area water covered County Highway OK (only a few inches) southeast of Juda thanks to about 1.5 inches of rain in a short period of time. Just north of Brodhead water covered County Highway E (only a few inches) thanks to similar rainfall amount. No damage was reported, therefore no flood event was entered into Storm Data for Green County.

Thunderstorm Wind, Sheboygan

When
May 26, 5:05 PM CST to 5:10 PM CST
Where
Sheboygan County, Elkhart Lake to 2 mi S of Elkhart Lake
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
43.830, -88.020

Powerful thunderstorm winds toppled about three dozen large trees and resultant tree debris knocked down at least a dozen to two dozen power-lines. About 800 customers lost electrical power, but by 2200 CST all power was restored. One light pole was knocked down at Lincoln St. and Rhine St. in the Elkhart Lake area. One tree fell onto an automobile at the Osthoff Resort near Elkhart Lake and damaged it.

Lightning, Sheboygan

When
May 26, 5:41 PM CST
Where
Sheboygan County, 0.9 mi E of Plymouth
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.750, -87.962

Lightning stuck an underground power cable in the 300 block of N. Highland Ave. in Plymouth. About 300 customers lost power for about 2.5 hours.

Lightning, Sheboygan

When
May 26, 5:49 PM CST
Where
Sheboygan County, 2.8 mi WNW of Sheboygan Co Mem Arp
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.785, -87.902

Lightning struck and damaged an electrical overhead system on a line just south of the intersection of County Highways J and M. About 500 customers were without power for about 4 hours.

Lightning, Kenosha

When
May 26, 8:30 PM CST
Where
Kenosha County, 1.32 mi E of Paddock Lake
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.581, -88.094

A home in the Village of Salem experienced a smoldering fire in the attic after lightning struck nearby power lines and followed the lines into the house. The insulation on the home's electrical lines was burned off. The time of this event is estimated based on radar and forecast products tracking the thunderstorms that produced the lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224413, 224414, 224415, 237535, 237532, 234400.